MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-30
Medical Device Problem Codes Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline had resistance in the catheter at the distal section.The patient was undergoing treatment for an unruptured, amorphous ophthalmic artery aneurysm of the right internal carotid artery, multiple aneurysms.The max diameter was 10mm, and the neck diameter was 10mm.The patient's vessel tortuosity was moderate.The landing zone was 4.3mm distal and 4.9mm proximal.The access vessel was the femoral artery, which was 6mm in diameter.After the marksman was in place and was used in the surgery, the ped-500-30 stent was selected and delivered to the distal end through the catheter, and the microcatheter was withdrawn.The head end of the stent could not be opened normally, and the stent was withdrawn immediately.Then replaced with the ped-500-20 stent.After the stent was in place, push the stent to withdraw the catheter, and the stent opened smoothly.After angiography, the stent attached well and the distal and proximal ends were normally opened.After the stent was massaged with the guide wire, the surgical effect was achieved, with frontal and lateral angiography, and the surgery was successfully completed. there was no catheter or pushwire damage.The device was not used for an indication that is not approved.Angiographic results post procedure showed ophthalmic artery aneurysm of the right internal carotid artery, multiple aneurysms. the patient did not experience any injury or complications.The devices were prepared and flushed according to the instructions for use (ifu).
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that after the pipeline could not be opened the physician tried to recover the device and reposition, but it still could not be opened.No other steps were taken to open the device.
 
Additional Manufacturer Narrative
H3.Product analysis: the pipeline flex was returned inside of a sealed bio-hazard bag and a shipping box.There was no marksman catheter returned with the pipeline flex.The tip coil appeared to be stretched.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed.No defects were found with the distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.No other anomalies were observed.Based on the returned device, the pipeline flex was confirmed to have ¿resistance during delivery¿ issue as the returned pipeline flex delivery system was found to be damaged and stretched.However, the pipeline flex was not confirmed to have "failure to open at the distal" as the distal and proximal ends of the pipeline flex braid were found fully opened and moderately frayed.From the damages seen on the pushwire (bending), pipeline flex braid (fraying) and hypotube (stretching); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance the pipeline flex through the marksman catheter against the resistance.However, the root cause could not be determined.Possible causes include patient's vessel tortuosity and lack of continuous flush with heparinized saline during procedure.There was no non-conformance to specifications identified that led to the resistance issue.Since the marksman catheter was not returned; any contribution of the catheter to the reported issues could not be determined.Per our instructions for use (ifu), the user should: ¿discontinue delivery of the device if high force or excessive friction is encountered during delivery.Identify the cause of the resistance and remove device and microcatheter simultaneously.Advancement of the ped against resistance may result in device damage or patient injury.Never advance or withdraw an intralumenal device against resistance until the cause of resistance is determined by fluoroscopy.If the cause cannot be determined, withdraw the catheter.Movement of the micro catheter against resistance may result in damage to the micro catheter, or the vessel.Do not use in patients in whom the angiography demonstrates the anatomy is not appropriate for endovascular treatment, due to conditions such as severe intracranial vessel tortuosity or stenosis.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12274805
Report Number2029214-2021-00973
Device Sequence Number5097988
Product Code OUT
UDI-Device Identifier00847536019782
UDI-Public00847536019782
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/12/2024
Device Model NumberPED-500-30
Device Catalogue NumberPED-500-30
Device Lot NumberB160658
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2021
Supplement Date Received by Manufacturer08/06/2021
10/03/2021
Initial Report FDA Received Date08/04/2021
Supplement Report FDA Received Date08/31/2021
10/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR